Wisconsin, 2003

Hail and Damaging Wind in Wisconsin, July 31, 2003

July 31, 2003 · NWS GRB · 7 events in 3 counties and zones

Thunderstorms developed ahead of a surface trough that extended northeast from a low that moved from southern Minnesota to southern Wisconsin. These storms produced large hail and some wind damage in central and northeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed ahead of a surface trough that extended northeast from a low that moved from southern Minnesota to southern Wisconsin. These storms produced large hail and some wind damage in central and northeast Wisconsin. Golf ball size hail fell 3 miles northeast of White Lake (Langlade co.) and strong winds downed trees and power lines in eastern Langlade county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 3:15 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Jul 31, 3:15 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
415 AM CDT THU JUL 31 2003

DOPPLER ESTIMATES AND GROUND TRUTH SHOWED THAT SEVERAL LOCATIONS
ACROSS WAUPACA...OUTAGAMIE...AND WINNEBAGO...CALUMET AND MANITOWOC
COUNTIES RECEIVED ANYWHERE FROM 4 TO 7 INCHES OF RAIN...WITH A FEW
HIGHER AMOUNTS OVER CALUMET AND WINNEBAGO COUNTIES. EARLY THIS
MORNING...KGRB RADAR WAS SHOWING SCATTERED SHOWERS AND THUNDERSTORMS
FROM NORTHWEST TO NORTH CENTRAL WISCONSIN. FOR TODAY...SURFACE COLD
FRONT WILL SLOWLY PUSH EAST INTO WEST CENTRAL WISCONSIN...WITH THE
ETA SHOWING ANOTHER BOUNDARY DRAPED EASTWARD OVER THE STATE. ETA
MODEL AND BUFKIT SOUNDINGS (NGM) INDICATED THAT CAPES RISE TO 1500
TO 3000 J/KG AND LIS DROP TO -3 C TO -5 C OVER THE CWA. 700MB FLOW
IS NEARLY PARALLEL TO THE FRONTAL BOUNDARY...AND WIND SPEEDS ARE
LESS THAN 20 KNOTS. WITH PRECIPITABLE WATER VALUES AROUND 1.5
INCHES...WHICH IS 150 TO 200 PERCENT OF NORMAL...THINK THUNDERSTORMS
THAT DO DEVELOP TODAY WILL CONTAIN HEAVY RAIN. WILL MENTION THIS IN
ALL ZONE GROUPS. WITH YESTERDAYS HEAVY RAIN...THINK IT IS PRUDENT
TO POST A FLOOD WATCH FOR THIS AFTERNOON AND TONIGHT FOR LOCATIONS
THAT SAW THE HEAVY RAIN. ESPECIALLY SINCE THE ETA MODEL IS POINTING
TO ANOTHER SIGNIFICANT RAINFALL OVER EAST CENTRAL WISCONSIN.

UPPER LOW WILL CONTINUE TO SETTLE OVER THE AREA ON FRIDAY...AND THIS
PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK. THIS WEATHER
PATTERN SHOULD ALLOW FOR MAINLY AFTERNOON AND EVENING CONVECTION
OVER THE CWA...BUT AT THIS TIME DID NOT MENTION TIMING DUE TO THE
UNCERTAINTY OF UPPER LEVEL FEATURES ROTATING AROUND THE UPPER LOW.
TEMPERATURES WILL CONTINUE AT OR BELOW SEASONAL VALUES FOR
THE FIRST PART OF AUGUST.

.GRB...FLOOD WATCH WIZ031-037>040-045-048>050

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 31, 5:15 AM CST, 8 hours 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL
AND NORTHEAST WISCONSIN THROUGH TONIGHT. AN APPROACHING COLD FRONT AND
UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA
THROUGH TONIGHT. THE STRONGEST STORMS ARE EXPECTED LATER THIS AFTERNOON
AND THIS EVENING...WHICH COULD BE ACCOMPANIED BY LARGE HAIL AND DAMAGING
WINDS. ANY THUNDERSTORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINS. THEREFORE...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF
NORTHEAST AND CENTRAL WISCONSIN WHERE FLOODING RAINS WERE REPORTED
YESTERDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL CIRCULATION IS EXPECTED TO MOVE INTO THE NORTHERN
PLAINS INTO THE WESTERN GREAT LAKES TODAY...AND THEN LINGER THROUGHOUT
THE WEEKEND. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

ECKBERG
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 106 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Langlade

When
July 31, 1:50 PM CST
Where
Langlade County, Bryant
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.200, -89.017

Hail, Langlade

When
July 31, 2:45 PM CST
Where
Langlade County, 3 mi NE of White Lake
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
45.200, -88.717

Thunderstorm Wind, Langlade

When
July 31, 2:45 PM CST to 2:55 PM CST
Where
Langlade County, 3 mi NE of White Lake
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
45.200, -88.717

Hail, Marinette

When
July 31, 3:15 PM CST
Where
Marinette County, 5 mi ESE of Wausaukee
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
45.333, -87.850

Hail, Marinette

When
July 31, 4:00 PM CST
Where
Marinette County, Mc Allister
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.333, -87.717

Hail, Marathon

When
July 31, 6:15 PM CST
Where
Marathon County, 4 mi S of Rozellville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.700, -90.017

Hail, Marathon

When
July 31, 9:55 PM CST
Where
Marathon County, Hatley
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.883, -89.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379281, 5379282, 5379287, 5379283, 5379284, 5379285, 5379286.